Jump to content

DSM‘s Somatoform Disorders: critical issue for psych drug withdrawal syndromes http://wp.me/p5nnb-av5


GiaK
 Share

Recommended Posts

dsm.jpg?w=150&h=117

 

On Dr. David Healy’s website from yesterday there is an article about the very problematic Somatic Symptom Disorder category in the DSM 5. I’ve written about this before because it’s of particular interest to many folks who’ve suffered iatrogenic damage from psychiatric drugs. Psychiatric drug withdrawal syndromes are sometimes devastating physically crippling illnesses that can last months and years. We have all faced being told our issues are psychiatric. We have routinely suffered from little or no care from our health care providers. We have had to take care of each other completely out of the system. Remaining in the care of doctors has often been dangerous. Somatic Symptom Disorder category further institutionalizes this dangerous trend.
 

One of the common manifestations of debilitation when struck with withdrawal syndromes are numerous, often bizarre, acute, painful and disabling physical sensations. They include varieties of neuropathies and parasthesias. They are not in the patients head.  And since the psych drug use caused these disabling symptoms prescribing more drugs to cure them is exactly the wrong way to go but it’s what psychiatrists are inclined to do. This, of course, already happens. Many people are wrongly diagnosed when they start manifesting adverse reactions or acute responses to withdrawal from drugs.  They are routinely disbelieved when they start reporting such adverse events. The phenomena of protracted withdrawal syndrome is widely denied. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
 

From Dr. David Healy’s site, by Richard Lawhern:

With SSD,  you can be labeled with a mental problem simply because you have deep distress about your health that a doctor judges to be “excessive” or the doctor thinks your life has become dominated by your illness and symptoms. The same label may be applied to you if a doctor considers you as “over-involved” in the symptoms of a child for whom you are a care-giver. Cases have already occurred in which children have been removed from the custody of parents deemed to have facilitated their “illness behaviors”.

While psychosomatic disorders appear in previous editions of the DSM, the new SSD is particularly problematic. The scope of the disorder and diagnostic criteria are greatly broadened from the DSM-IV. SSD may now be applied to patients with either diagnosed or undiagnosed problems. Only one criteria of several need to be applied as a basis for the diagnosis.

There is reason to believe that SSD may be widely assigned to patients in the early stages of relatively complex medical problems such as Lupus, Lyme Disease, cancer, diabetes, cardiac problems, Chronic Fatigue Syndrome, Irritable Bowel Syndrome or fibromyalgia. Many fibromyalgia and CFS patients already report being told that their medical problems are primarily emotional rather than medical in origin. –  (
)

 

 

 

The plight of so many who have taken psych meds getting seriously ill is not mentioned in the article. I have several articles on this blog that talk about the common features of withdrawal syndromes with illnesses like chronic fatigue and other serious autoimmune illness included in the above list. Psych drug withdrawal is strikingly similar to many serious chronic illnesses, all of which impact the autonomic nervous system which in turns cause broadly systemic issues in the body.

 

There is an ongoing failure to recognize the iatrogenic illness (medically induced physical illness) that these drugs often cause, especially when people withdraw from them but often simply as a result of going on and off them as is routinely done in the treatment of those who are called “treatment resistant.” The med “merry-go-rounds” that so many people experience in psychiatric care are quite often the cause of what gets called treatment resistance. The body/mind doesn’t like having its nervous system repeatedly jacked around. And that is what switching psych drugs routinely does. It seems that people who have histories of going on and off and switching meds a lot have a higher incidence of serious issues when withdrawing.
 

Because there is a long history of the health and well-being of those labeled with psychiatric illness being neglected already, these happenings are very serious indeed.

 

Those labeled with mental illness  already have a very hard time getting their health care needs met and are routinely disbelieved even when reporting serious health issues. People have died as a result of not being taken seriously when they have serious medical problems. I have sadly witnessed such ill-treatment when I was working in social services. I saw more than one client die as a result. See:  Health care professionals discriminate

 

The Somatic Symptom Disorder institutionalizes this dangerous habit so that even more harm might come from this systemic discrimination. The antidote is education. Pass it on.

 

To learn more: See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

 

original article: http://wp.me/p5nnb-av5

Everything Matters: Beyond Meds 

https://beyondmeds.com/

withdrawn from a cocktail of 6 psychiatric drugs that included every class of psych drug.
 

Link to comment
Share on other sites

When I was tapering off psych drugs I started having troublesome symptoms and went to a new physician. She saw my psych diagnosis in my file and immediately told me I needed to return to the psychiatrist. It didn't matter to her I was dragging one leg, having to use crutches and experiencing severe pain. To think how I suffered and to told by someone who had never met me till 3 seconds ago that "it was all in my head".

 

The more I tried to dislodge myself from psychiatry it kept rearing its ugly head to hinder my recovery. It is a merry go round with disbelief in our physical suffering and being compounded by repeated denial of what we know is true.

 

My problem turned out to be a progressive neurological disease that is connected to neuroleptic damage (Seroquel). I had to fight the psych drug tapering elements and then had to include this horrible illness on top of it--double whammy. Iatrogenic harm is definitely real and so many of us have been curtly dismissed by physicians because they think we need to go back on the psych drugs.

Unable at this time to correspond by private message.

 

Link to my Introduction thread: http://survivingantidepressants.org/index.php?/topic/2477-aria-my-psych-journey/

Reading my psychiatric records: http://survivingantidepressants.org/index.php?/topic/5466-drugged-crazy-reading-my-psychiatric-records/

My Success Story is listed under "Aria's Recovery".

 

Link to comment
Share on other sites

thanks Aria...yes...that's exactly what I'm talking about...

 

it's on Mad in America now...if you feel so inclined it would be great to share your comments there...

 

http://www.madinamerica.com/2014/02/dsms-somatoform-disorders-millions-might-diagnosed/

 

anyone else who is up to that it's really important that people know about this issue. 

 

thanks for sharing. 

Everything Matters: Beyond Meds 

https://beyondmeds.com/

withdrawn from a cocktail of 6 psychiatric drugs that included every class of psych drug.
 

Link to comment
Share on other sites

Thanks Gia for your work in this. The word definitely needs to get out about this. I think of so many people who are suffering with these issues and have no clue what is going on. I thank God that you, Alto and others who contribute to this site do so. We would truly be lost without you guys & your knowledge and care for us!!

 

Jan. 1994 Pamelor

2000 switched to Zoloft 

2011 Zoloft pooped out- Dr. switched me directly to Lexapro15mg -had a horrible 6mths

2013 upped Lexapro to 20 mgs-pooped out

June 2013 Dr. added 150 Wellbutrin to Lexapro.

July 2013 Switched back to Zoloft 100mgs.Was still taking Wellbutrin. Lots of anxiety from the Wellbutrin

July 2013 Started to wean Wellbutrin- off by Sept.

Oct. 2013 added 400 mgs of Neurotin to the Zoloft

Jan 2014 Tapered off of the Zoloft and onto Prozac 30 mgs. Also still taking 400 mgs Neurotin

Feb 2014 Reduced Prozac to 13 mgs. Still taking 400 mgs Neurotin

Aug. 2014 Prozac 13 mgs. Finished with Neurotin. .7 Risperadol

 

Link to comment
Share on other sites

Thanks Gia for your work in this. The word definitely needs to get out about this. I think of so many people who are suffering with these issues and have no clue what is going on. I thank God that you, Alto and others who contribute to this site do so. We would truly be lost without you guys & your knowledge and care for us!!

 

Ditto!!

4 years aprox. on 150mgs.Effexor for situational major depression.No AD before.
Tapered 150-0mgs in 3 months.

Tapered Quetiapine,Xanax in the last 18 months.NO med of any kind anymore.
First 3 months off acute w/d
Protracted w/d ever since.
Symptoms:Anxiety,anhedonia,insomnia,tinnitus,PSSD

04/13/2014 Awful Relapse.Recovered fairly fast.

3 years and 4 months off.

waves and windows.Very much recovered.

November 2015,health issue.Setback.
 

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy